Hail, McDonald
- When
- May 1, 5:08 PM CST
- Where
- McDonald County, Anderson
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.650, -94.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 2:13 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 313 PM CDT THU MAY 1 2003 FIRST CONCERN IS WITH CONVECTIVE CHANCES THIS EVENING. FRONT STILL DRIFTING SOUTHWARD BUT ATMOSPHERE IS FAIRLY STRONGLY CAPPED TO SURFACE BASED CONVECTION TO THE NORTH OF OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION. WOULDNT BE TOO SHOCKED TO SEE SOME ELEVATED CONVECTION FORM JUST TO THE COOL SIDE OF THE FRONT TONIGHT AS UPPER WAVE MOVES INTO THE AREA. STILL SOME MARGINAL HAIL THREAT CONSIDERING THE STEEPER MID LEVEL LAPSE RATES ADVECTING INTO THE AREA COMBINED WITH THE LOW WET BULB ZERO HEIGHTS. NEXT CONCERN IS WITH THE NEXT STRONG PACIFIC WAVE SCHEDULED TO MOVE INTO THE AREA THIS WEEKEND. TODAYS FRONT WILL STALL OUT TO OUR SOUTH AND ALLOW MOISTURE TO POOL ALONG IT THROUGH SATURDAY. FRONT WILL BEGIN TO RETURN NORTH AS A WARM FRONT SATURDAY WITH SOME THREAT OF SHOWERS AND THUNDERSTORMS INTO OUR WESTERN AREAS BY AFTERNOON SATURDAY. LOW LEVEL JET INTENSIFIES IN RESPONSE TO STRONG HEIGHT FALLS IN ADVANCE OF THE STRONG PACIFIC SYSTEM MOVING INTO THE PLAINS. INTENSE LOW LEVEL JET WILL DRIVE ABUNDANT MOISTURE NORTHWARD WITH MCS LIKELY TRACKING ACROSS THE AREA SATURDAY NIGHT. CERTAINLY SOME THREAT FOR HEAVY RAINFALL GIVEN ALL THE AVAILABLE MOISTURE. THE WAY IT LOOKS NOW MCS SHOULD EXIST EARLY SUNDAY MORNING WITH CLEARING SKIES IN ITS WAKE AS MID LEVEL DRY INTRUSION SURGES INTO OUR CWA. ETA THERMAL FIELDS WOULD SUPPORT HIGHS WELL IN UPPER THE 80S TO NEAR 90 IF WE WERE TO GET ENOUGH SUNSHINE...HOWEVER WILL NOT GET THAT CRAZY JUST YET BUT HAVE NUDGED TEMPERATURES UPWARD CONSIDERABLY. ADDITIONAL CONVECTION COULD THEN FIRE ALONG THE DRY LINE DURING THE AFTERNOON WITH LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION ALSO OFFERING AN ADDITIONAL FOCUS FOR DEVELOPMENT. WAY TOO EARLY TO START GET CUTE WITH DETAILS BUT THE POTENTIAL IS THERE FOR AN ACTIVE SEVERE WEATHER DAY HERE OR NEAR BY SUNDAY. ONE THING IS FOR SURE LOOKS LIKE A BAD DAY FOR ANY LOCAL STORM CHASERS TO HAVE A WEDDING SYSTEM SHOULD EXIT MONDAY WITH SEASONABLE AND DRY CONDITIONS SLATED FOR NEXT WEEK. .SGF... MO...NONE. KS...NONE. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS WITH HAIL UP TO THE SIZE OF QUARTERS AND HEAVY RAINFALL. AREAS AFFECTED AND TIMING: SOUTH OF INTERSTATE 44 THROUGH MIDNIGHT. DISCUSSION: SCATTERED THUNDERSTORMS COULD DEVELOP OVER NORTHEAST OKLAHOMA OR FAR SOUTHWEST MISSOURI THIS EVENING AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH THE VERY UNSTABLE AIRMASS OVER THE AREA. ANY STORMS THAT DO DEVELOP WOULD BE CAPABLE OF PRODUCING HEAVY RAIN AND HAIL UP TO ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WARM FRONT WILL LIFT NORTH INTO THE REGION SATURDAY NIGHT WITH WARM AND HUMID AIR SLOWLY CREEPING NORTHWARD INTO THE AREA. A STRONG LOW LEVEL JET IS FORECAST TO DEVELOP AND SUPPORT THE DEVELOPMENT OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS. LARGE HAIL...HEAVY RAINFALL...AND LOCALIZED FLOODING ARE POSSIBLE SATURDAY NIGHT. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AS THE DRYLINE SURGES INTO A WARM AND VERY UNSTABLE AIRMASS. IT IS FAR TOO EARLY TO PINPOINT EXACT THREATS AND LOCATIONS...HOWEVER THERE DOES APPEAR TO BE SOME THREAT FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK EITHER IN THE OUTLOOK AREA OR NEARBY. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR LATER FORECASTS AND OUTLOOKS REGARDING THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH OF A JOPLIN TO HOUSTON LINE THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM MOUNT VERNON MO .75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0905 AM WINONA MO .75 INCH HAIL
05/01/03 SHANNON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM 9 E APPLETON CITY MO .75 INCH HAIL
05/01/03 ST CLAIR REPORTED BY PUBLIC.
0459 AM JOPLIN MO .75 INCH HAIL
05/01/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 AM DIAMOND MO 1 INCH HAIL
05/01/03 NEWTON REPORTED BY EMERGENCY
MANAGEMENT.
0520 AM MOUNT VERNON MO .75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 8 W FT SCOTT KS FLOOD
05/01/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
HWY 54 AND 265 STREET
BRIDGE WATER COVERED.
SOME DRAINAGE AREAS
FLOODED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 2 N CHESTNUTRIDGE MO .75 INCH HAIL
04/29/03 CHRISTIAN THREE QUARTER INCH HAIL
COVERING THE GROUND.
REPORTED BY POST OFFICE.
0430 PM ST JAMES MO .75 INCH HAIL
04/29/03 PHELPS REPORTED BY PUBLIC.
0450 PM 3 E GAINESVILLE MO .88 INCH HAIL
04/29/03 OZARK REPORTED BY PUBLIC.
1110 PM HARDING KS .88 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1146 PM DEVON KS .75 INCH HAIL
04/30/03 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1201 AM HAMMOND KS .75 INCH HAIL
05/01/03 BOURBON REPORTED BY PUBLIC.
0121 AM FARLINGTON KS .75 INCH HAIL
05/01/03 CRAWFORD REPORTED BY FIRE AND
RESCUE.
0410 AM 2 S GREENFIELD MO .75 INCH HAIL
05/01/03 DADE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 AM 5 S SPOKANE MO .88 INCH HAIL
05/01/03 CHRISTIAN REPORTED BY HAM RADIO
OPERATOR.
0459 AM JOPLIN MO .75 INCH HAIL
05/01/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 AM DIAMOND MO 1 INCH HAIL
05/01/03 NEWTON REPORTED BY EMERGENCY
MANAGEMENT.
0520 AM MOUNT VERNON MO .75 INCH HAIL
05/01/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0530 AM 1 E EVERTON MO .75 INCH HAIL
05/01/03 DADE REPORTED BY PUBLIC.
0604 AM SPRINGFIELD MO 1 INCH HAIL
05/01/03 GREENE REPORTED BY PUBLIC.
0616 AM (SGF)SPRINGFIELD ARPT MO .88 INCH HAIL
05/01/03 GREENE REPORTED BY HAM RADIO
OPERATOR.
0621 AM SPRINGFIELD MO .88 INCH HAIL
05/01/03 GREENE REPORTED BY PUBLIC.
0621 AM HURLEY MO .75 INCH HAIL
05/01/03 STONE REPORTED BY EMERGENCY
MANAGEMENT.
0710 AM SEYMOUR MO .75 INCH HAIL
05/01/03 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0712 AM MANSFIELD MO .75 INCH HAIL
05/01/03 WRIGHT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0715 AM AVA MO WIND DAMAGE
05/01/03 DOUGLAS 65 MPH WINDS DOWNED
LIMBS AND MINOR
STRUCTURAL DAMAGE TO A
CHIMNEY. REPORTED BY
EMERGENCY MANAGEMENT.
0731 AM 16 W AVA MO .75 INCH HAIL
05/01/03 DOUGLAS REPORTED BY EMERGENCY
MANAGEMENT.
0747 AM CABOOL MO .75 INCH HAIL
05/01/03 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0800 AM WILLOW SPGS MO 1.75 INCH HAIL
05/01/03 HOWELL REPORTED BY COOPERATIVE
OBSERVER.
0830 AM SOUTH FORK MO WIND DAMAGE
05/01/03 HOWELL TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0904 AM ALTON MO .75 INCH HAIL
05/01/03 OREGON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0905 AM WINONA MO .75 INCH HAIL
05/01/03 SHANNON REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM 1 E EVERTON MO .75 INCH HAIL
05/01/03 DADE REPORTED BY PUBLIC.The Springfield radar (KSGF), 113 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357978.